Skip to main content

Asymptotic Properties of Minimum S-Divergence Estimator for Discrete Models


Robust inference based on the minimization of statistical divergences has proved to be a useful alternative to the classical techniques based on maximum likelihood and related methods. Recently Ghosh et al. (2013b) proposed a general class of divergence measures, namely the S-Divergence Family and discussed its usefulness in robust parametric estimation through some numerical illustrations. In this present paper, we develop the asymptotic properties of the proposed minimum S-Divergence estimators under discrete models.

This is a preview of subscription content, access via your institution.


  • Basu, A., Harris, I.R., Hjort, N.L., and Jones, M.C. (1998). Robust and efficient estimation by minimizing a density power divergence. Biometrika 85, 549–559.

    MathSciNet  Article  MATH  Google Scholar 

  • Basu, A., Shioya, H., and Park, C. (2011). Statistical Inference: The Minimum Distance Approach. Chapman & Hall/CRC, Boca Raton.

    Google Scholar 

  • Chung, K.-L. (1974). A Course in Probability Theory. Academic Press, New York.

    MATH  Google Scholar 

  • Cressie, N. and Read, T.R.C. (1984). Multinomial goodness-of-fit tests. J. R. Stat. Soc. B 46, 440–464.

    MathSciNet  MATH  Google Scholar 

  • Csiszár, I. (1963). Eine informations theoretische Ungleichung und ihre Anwendung auf den Beweis der Ergodizitat von Markoffschen Ketten. Publ. Math. Inst. Hungar. Acad. Sci. 3, 85–107.

    Google Scholar 

  • Ghosh, A., Maji, A., and Basu, A. (2013a) Robust Inference Based on Divergences in Reliability Systems. Applied Reliability Engineering and Risk Analysis. Probabilistic Models and Statistical Inference, Ilia Frenkel, Alex, Karagrigoriou, Anatoly Lisnianski & Andre Kleyner, Eds, Dedicated to the Centennial of the birth of Boris Gnedenko. Wiley, New York.

  • Ghosh, A., Harris, I. R., Maji, A., Basu, A., and Pardo, L. (2013b) A Generalized Divergence for Statistical Inference. Technical Report, BIRU/2013/3, Bayesian and Interdisiplinary Research Unit, Indian Statistical Institute, Kolkata, India.

  • Ghosh, A., Basu, A., and Pardo, L. 2014 On the Robustness of a Divergence based Test of Simple Statistical Hypotheses. Pre-print, arXiv: 1404.5126[math.ST].

  • Kullback, S. and Leibler, R.A. (1951). On information and sufficiency. Ann. Math. Stat. 22, 79–86.

    MathSciNet  Article  MATH  Google Scholar 

  • Lehmann, E.L. (1983). Theory of Point Estimation. John Wiley & Sons.

  • Lindsay, B.G. (1994). Efficiency versus robustness: The case for minimum Hellinger distance and related methods. Ann. Stat. 22, 1081–1114.

    MathSciNet  Article  MATH  Google Scholar 

  • Simpson, D.G. (1987). Minimum Hellinger distance estimation for the analysis of count data. J. Amer. Stat. Assoc. 82, 802–807.

    Article  MATH  Google Scholar 

  • Woodruff, R.C., Mason, J.M., Valencia, R., and Zimmering, A. (1984). Chemical mutagenesis testing in drosophila I: Comparison of positive and negative control data for sex-linked recessive lethal mutations and reciprocal translocations in three laboratories. Environ. Mutagen. 6, 189–202.

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Abhik Ghosh.

Additional information

This is part of the Ph.D. research work of the author which is ongoing under the supervision of Prof. Ayanendranath Basu at the Indian Statistical Institute

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ghosh, A. Asymptotic Properties of Minimum S-Divergence Estimator for Discrete Models. Sankhya A 77, 380–407 (2015).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:

Keywords and phrases

  • S-Divergence
  • robustness
  • asymptotic normality

AMS (2000) subject classification

  • Primary 62F12
  • Secondary 62F35